Myasthenia Gravis News Forums Forums Additional Resources Vyvgart and weight gain side effects

  • Vyvgart and weight gain side effects

    Posted by renna on September 25, 2023 at 8:04 pm

    Has anyone been on Vyvgart infusions and noticed weight creeping up gradually? I have undergone 4 rounds of Vyvgart since February of this year and noticed some inexplicable weight gain despite many efforts to eat less / eat healthy and try and move more, when MG weakness and fatigue don’t prevent me from being as active as I would like. Please share your story. Vyvgart is still fairly new and despite clinical trials, not all side effects are documented as more people get access to Vyvgart and undergo the infusions. I would like to compare my experience to other fellow MGers, thank you!

    jennie-morris replied 1 month, 3 weeks ago 6 Members · 9 Replies
  • 9 Replies
  • jerry-johnson

    Member
    September 27, 2023 at 9:08 pm

    Before goingì. On Vyvgart, my systems included not being able to chew well so I lost weight because I got tired of chewing and it took me so much longer to eat. But after the med took effect I gained it back.

    • renna

      Member
      September 27, 2023 at 10:00 pm

      Hi Jerry,

      that makes sense I know someone else with MG who lost 20 lbs coz he couldn’t chew or eat but when he got on the meds, he regained some of the weight back. My MG affects my movement, balance and legs so I can’t exercise the way I used to and despite eating less to maintain a healthy weight, I still keep gaining lbs especially since starting the Vyvgart earlier this year. As more patients take vyvgart, I would be curious to see if the number of people who notice this side effect, grows – no pun intended 🙂

      • minbran

        Member
        September 29, 2023 at 7:45 am

        Renna,

        I started on my third round of Vyvgart on Wednesday but this time had a nurse come to the home and administer via injection form which was fantastic and saved me from travel, trying to find the vein and 2 hours at an infusion centre. Approved for another session this year as well but if I dont see a big improvement in tiredness, gaining more strength(in order to be able to be more physical) I don’t think I will go through another 4 weeks of this without a significat improvemnent.

        However, even with a personal trainer at the gym, trying hard to eat correctly, battling with steroids(that cause weight gain), I just don’t have the energy to exercise like I used to and feel it’s a losing battle. I have mentioned this before but sometimes, I get up say at 9 am and one hour later I just cannot keep my eyes open and back in bed for three hours sleep and then again in the afternoon. This is not me at all.

        My problem is that I’m a foodie and being told to eat and drink what I simply can’t stand is actually making me more ill, mentally speaking, and have to force myself to be strong and try and listen to what I am told, and yet we are all made differently and the other day I got this awful mixture of kale, spinach and other rabbit type ingredients and was violently ill with terrible stomach ache. No bread I’m told. No milk. Try Keto. Do this, eat that. Not working for me at all.

        Also told that my lymph modes are blocked and need a good massage to get all the cr*p out of me? True, I do have swelling(possible edema) in one ankle(vyvgart side affect?) along with a rash in groin area(again vyvgart side affect?) Again, I don’t know? And yet, getting old anyway and these little things are mild in comparison to others, be it with MG or far worse health conditions and part and parcel of the age process.

        I need my strength to get about and control my weight gain, so not sure what the answer is but 3 years ago when I put on 40 lbs(before MG) I did just stick basically to eggs on toast, (also told now to only have egg whites)some salads and made sure that I lost more calories than I took in and lost that gain in 3 months. So it’s doable, but need the strength to make it so again, but at present, i”m not even at 50% before MG.

        What to do? I don’t know. I’m trying, but at over 70, perhaps I should just get on with it, eat and drink what I like and be content as opposed to being perpetually exhausted and unhappy, as underneath all of this, some say that up to 60% of stress causes our condition and by listening to all of these so-called experts, they do not know what we are going through and life is short and need to make the best of it.

        Onwards………………semi-rant over and now considering going out and having a slap-up breakfast, something I haven’t done in months, with a mimosa(naturally) 3 fried eggs, bacon, links, pancakes, toast, potatoes and loads of coffee(with milk and some sugar)…….sod it. 😁

      • renna

        Member
        October 5, 2023 at 10:25 pm

        Hello Minbran,

        Thank you for replying and so sorry you are having such a hard time with diet and all these modifications and complications :(. I hope Vyvgart helps you and you feel better.

        I also hope that the makers of vyvgart can look into what is causing this mysterious weight gain. I am NOT on steroids and yet the weight has been creeping up every month since I started my cycles, one month on and 2 months off since beginning of this year. The silver lining is Vyvgart is helping my MG symptoms but it doesn’t last more that 3-4 weeks in between cycles and I cannot be as active as I used to be. This bothersome weight gain side effect is making me consider trying something else.

  • Steph

    Member
    October 2, 2023 at 4:56 pm

    Hi there! I was on Vyvgart for 6 months and gained substantial weight some what unexplainably. I have since stopped Vyvgart because it did not work for me. I went into crisis while on it as well. For the past several months I have been eating a very clean diet – I like Whole 30 and so it is a mystery why I am putting on so much weight. I am on prednisone, but I would say there is a correlation between Vyvgart and my weight gain.

    • renna

      Member
      October 5, 2023 at 10:20 pm

      Hello Steph,

      I appreciate your feedback and I am convinced as more of us take Vyvgart, and the population numbers of patients on vyvgart grows, we will see this weight gain side effect in more people. Clinical trials only had 846 if I recall, when reading the PI, and that’s not a large enough number plus with new meds, as more people take it, additional side effects have to be tracked and documented. I’ve also been on Vyvgart for about 7 months and by the 3rd cycle my weight just keeps creeping up while I eat less! Exercise isn’t easy with my muscle weakness but I am doing everything I can to keep active and stop this side effect of meds weight gain!

      • TheresaG

        Member
        November 29, 2023 at 7:17 pm

        YES!

        Not happy about it.

        I’ve gained 10 pounds in 18 months on vyvgart.

        This can’t continue. I had already put 15 on with prednisone.

        I do have a sweet tooth, but always have so does not make sense!

  • Steph

    Member
    October 6, 2023 at 4:13 pm

    Wow! You said it! That’s exactly my experience. I’m eating so, so well and it is hard to do PT bc some days are just so hard and my symptoms are so pronounced. I am hoping that I am able to loose some weight now that I am off it but we should stay in touch.

  • jennie-morris

    Member
    January 9, 2024 at 1:22 am

    Definitely causes weight gain. I’m not on steroids but have put on weight without changing my eating habits. I had an infusion today and the nurse told me she has 2 other patients also experiencing weight gain since starting Vyvgart. Unfortunately, it’s the only medication that has helped so I’m stuck on it for now.

Log in to reply.